Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Home Print this page Email this page Small font size Default font size Increase font size Users Online: 676

 Table of Contents  
CASE REPORT
Year : 2020  |  Volume : 21  |  Issue : 1  |  Page : 50-52

Bullous eruptions in a preschool child: A rare adverse effect of acyclovir


1 Department of Paediatrics, Military Hospital, Roorkee, Uttarakhand, India
2 Department of Pathology, Military Hospital, Roorkee, Uttarakhand, India

Date of Submission29-Aug-2019
Date of Decision20-Sep-2019
Date of Acceptance27-Nov-2019
Date of Web Publication24-Dec-2019

Correspondence Address:
Dr Nidhi Garg
Department of Pediatrics, Military Hospital, Roorkee, Uttarakhand
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijpd.IJPD_89_19

Rights and Permissions
  Abstract 


Acyclovir in children is usually associated with minimal local adverse effects, with bullous eruptions being extremely rare in occurrence. A 5-year-old boy was admitted to the pediatric intensive care unit as a case of febrile encephalopathy with status epilepticus. He was managed empirically with intravenous antibiotics and antiviral drugs (acyclovir). On day 6, he developed hemorrhagic bullae near the infusion site, which reappeared after every acyclovir infusion. No definitive cause was identified despite thorough hematological, serological, and microbiological investigations. After a meticulous literature search and application of Naranjo algorithm, acyclovir was found to be the definitive cause of the bullous eruptions.

Keywords: Acyclovir, adverse effect, bullous eruption


How to cite this article:
Garg N, Balraam K V. Bullous eruptions in a preschool child: A rare adverse effect of acyclovir. Indian J Paediatr Dermatol 2020;21:50-2

How to cite this URL:
Garg N, Balraam K V. Bullous eruptions in a preschool child: A rare adverse effect of acyclovir. Indian J Paediatr Dermatol [serial online] 2020 [cited 2020 Jan 22];21:50-2. Available from: http://www.ijpd.in/text.asp?2020/21/1/50/273845




  Introduction Top


Acyclovir, a cyclic guanosine derivative, is a potent antiviral agent of low toxicity. It has a high specificity against herpes viruses (herpes simplex virus [HSV] 1 and HSV 2) and varicella-zoster virus.[1],[2] It is available as intravenous, oral, and topical formulations. Systemic adverse effects are rare.[3] Adverse cutaneous reactions are known to occur after acyclovir administration via any route. Local phlebitis and inflammation after intravenous infusion are common.[1],[2] However, bullous eruptions near infusion site are extremely rare, with only few cases in children reported so far in the literature.[1] Hence, here, we present a child with bullous eruption near the infusion site after acyclovir administration.


  Case Report Top


A 5-year-old boy was admitted to the pediatric intensive care unit with febrile encephalopathy and status epilepticus. Possibility of central nervous system infection was considered, and the child was started on injection ceftriaxone empirically after performing a lumbar puncture. Cerebrospinal fluid analysis revealed raised protein levels with lymphocyte predominant pleocytosis. Computed tomography scan was suggestive of cerebral edema. The child did not show any improvement clinically, so empirical acyclovir was started intravenously at a dose of 60 mg/kg/day on day 2 of illness with viral encephalitis as a probable diagnosis. The child responded dramatically following acyclovir administration.

On day 6 of illness, the child developed hemorrhagic bullae near the infusion site [Figure 1]. Subsequently, acyclovir doses were infused at a slower rate and at a different site. Still, similar bullous eruptions developed near the new infusion site as well. The bullae spontaneously ruptured leaving behind a punched-out ulcers that healed with scarring [Figure 2] and [Figure 3].
Figure 1: Hemorrhagic bulla

Click here to view
Figure 2: Punched out ulcer

Click here to view
Figure 3: Healing with scarring

Click here to view


The laboratory evaluation included total blood count, peripheral smear, erythrocyte sedimentation rate, C-reactive protein, biochemical tests, antinuclear antibodies, and HSV antibodies, all of which were negative. Bacterial cultures including those taken from the blister fluid showed no growth. Tzanck smear showed no viral inclusions. Histopathology of skin biopsy from the right hand revealed hemorrhagic intraepidermal bulla with vascular thrombosis which was nonimmune mediated (negative for IgG, IgM, IgA, C3, C1q on direct immunofluorescence) [Figure 4].
Figure 4: (a) Intraepidermal cleft containing red blood cells and few inflammatory cells (arrow) (H and E, ×40). (b) Intraepidermal cleft showing red blood cells (H and E, ×400)

Click here to view


The child was also receiving phenytoin for status epilepticus. Acyclovir was stopped following which there were no new eruptions. Thus, acyclovir was presumed to be the causative agent. The causal relationship was further supported by Naranjo algorithm, with a “definite” adverse reaction score of 9 [Table 1] and [Table 2].[4]
Table 1: Application of Naranjo algorithm

Click here to view
Table 2: Scoring based on Naranjo algorithm

Click here to view



  Discussion Top


Acyclovir is a guanine analog antiviral drug, primarily used for the treatment of HSV and varicella-zoster virus infections.[5] Acyclovir is considered a prodrug, which is converted into a monophosphate by viral thymidine kinase which gets converted to the active triphosphate form, acyclo-guanosine tri-phosphatase (GTP) by cellular kinases. Acyclo–GTP is a highly potent inhibitor of viral DNA polymerase. The elimination half-life of acyclovir is approximately three hours.[3]

Systemic adverse effects following intravenous acyclovir administration are very rare. Few local dermatological adverse effects known are phlebitis and inflammation at the infusion site.[1],[2] However, bullous eruptions following acyclovir infusion are very rare, with only a handful of case reports mentioned in literature so far.

Armingaud et al. have proposed an immunoallergic mechanism to explain the pathogenesis of the eruption. The biopsy of the vesicular lesion away from the injection site revealed leukocytoclastic vasculitis in their study.[6] These lesions mimic herpetic lesions grossly, and hence, thorough evaluation is required for their differentiation.[2]


  Conclusion Top


Bullous eruptions along the infusion site should be considered as a potential adverse effect after acyclovir administration, and a vigilant approach is indispensable for appropriate treatment and differentiation from other infectious etiologies.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Gurkan A, Erkek N, Senel S. Localized bullous eruptions away from infusion site due to intravenous acyclovir administration in a child. Indian J Pharmacol 2012;44:126-8.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Buck ML, Vittone SB, Zaglul HF. Vesicular eruptions following acyclovir administration. Ann Pharmacother 1993;27:1458-9.  Back to cited text no. 2
    
3.
Schuster J, Fabri M, Eming S, Hunzelmann N. Allergic drug eruption secondary to intravenous acyclovir. Acta Derm Venereol 2008;88:196-8.  Back to cited text no. 3
    
4.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
    
5.
Robinson GE, Weber J, Griffiths C, Underhill GS, Jeffries DJ, Goldmeir D. Cutaneous adverse reactions to acyclovir: Case reports. Genitourin Med 1985;61:62-3.  Back to cited text no. 5
    
6.
Armingaud P, Arsac P, Kerdraon R, Esteve E. Localized bullous eruption after intravenous injection of aciclovir: Toxic or immunoallergic mechanism?. Ann Dermatol Venereol 2000;127:496-8.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]
 
 
    Tables

  [Table 1], [Table 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed138    
    Printed0    
    Emailed0    
    PDF Downloaded28    
    Comments [Add]    

Recommend this journal